1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Metformin as a non-diabetic.

Discussion in 'Diabetes Medication and Drugs' started by dopester198, Mar 25, 2019.

  1. dopester198

    dopester198 · Newbie

    Messages:
    3
    Likes Received:
    0
    Trophy Points:
    1
    I am 31 a non-diabetic and began taking 500mg SR Metformin for longevity purposes 6 days ago after hearing Dr. David Sinclair talk about it's benefits and doing a lot of my own research. Not interested what people think about this and their judgements on it (it is what it is, and is my choice) but I wanted to get a little advice from people if possible.

    I’m very athletic, have low body fat and train every day (martial arts). It’s pretty taxing on the body but I’ve been doing it years and am pretty used to it so never usually ache more than a day even after I’ve trained hard.

    However since taking the metformin I’ve noticed I’m a lot more achey and didn’t feel as strong when I have trained lately. Sometimes I go through periods like this and rest a little and I’m okay again. But I can’t help thinking it’s no coincidence. I've also developed flu like symptoms over the past couple of days, which I think are related also.

    When researching, I'd read about the possibility of increased lactic acidosis on the medication and didn't know if this was anything to do with it.

    My question is will these increased aches/decreased athletic performance subside after I acclimate to the medicine? I read that side effects should go away with time, but if not I'll just stop taking it as my performance athletically is more important to me than the possible longevity benefits of Metformin.

    Any advice also very welcome and thanks.
     
    #1 dopester198, Mar 25, 2019 at 12:06 PM
    Last edited: Mar 25, 2019
  2. Resurgam

    Resurgam Type 2 (in remission!) · Expert

    Messages:
    7,159
    Likes Received:
    4,491
    Trophy Points:
    198
    When I was put on Metformin plus a statin I had physical and mental problems which I would not wish on anyone.
    Do be aware that once I stopped taking the tablets as life was unbearable, it took a long time to recover and I resorted to all sorts of vitamins and minerals and just about anything I could think of to try to help.
    The ache in one leg was there almost two years and the muscle is still weak.
    The tablets are regarded as safe and benign because reports of problems can't be reported if there are two medications involved, and there is a reluctance - I was pushed to go back on the tablets at each nurse appointment until I insisted that some note be made of the effects they had.
     
  3. dopester198

    dopester198 · Newbie

    Messages:
    3
    Likes Received:
    0
    Trophy Points:
    1
    Thanks for the response. That sounds quite scary.

    I’m assuming though that you were put onto those due to health issues in the first place?

    Do you think those were anything to do with the adverse effects coming off of them?

    As mentioned in my original post I’m really healthy and am taking it for greater longevity purposes, and so I’m not sure if that would happen with me.

    Although it’s not really accepted by the medical community as a whole yet I thought I’d try it as there’s growing research.
     
  4. Guzzler

    Guzzler Type 2 · Master

    Messages:
    10,582
    Likes Received:
    6,970
    Trophy Points:
    278
    May I ask if you have researched how Metformin works to aid insulin resistance? While Met is considered a mild, safe drug no one is 100% sure on just how it works to do what it does. Just a note of caution, long term use of Met has been shown to cause malabsorption of vitB12 which is vital for nerve health.
     
  5. Guzzler

    Guzzler Type 2 · Master

    Messages:
    10,582
    Likes Received:
    6,970
    Trophy Points:
    278
    Just to add. Read up on the small number of long term users whose risk of lactic acidosis means withdrawal from Met use.
     
  6. DCUKMod

    DCUKMod I reversed my Type 2 · Master
    Staff Member Administrator

    Messages:
    11,339
    Likes Received:
    6,635
    Trophy Points:
    298
    Has your doctor prescribed Metformin for you, or have you acquired it from, say, the internet?
     
    • Like Like x 1
  7. Mr_Pot

    Mr_Pot Type 2 · Well-Known Member

    Messages:
    3,136
    Likes Received:
    1,485
    Trophy Points:
    178
    That is not correct as the Yellow Card scheme that is used for reporting side effects has a section where it asks what other medicines you are taking.
    https://yellowcard.mhra.gov.uk/_assets/files/Patient-YC-form.pdf
     
    • Like Like x 1
  8. dopester198

    dopester198 · Newbie

    Messages:
    3
    Likes Received:
    0
    Trophy Points:
    1
    That's right, yeah I got it from an online pharmacy
     
  9. Rachox

    Rachox Type 2 (in remission!) · Moderator
    Staff Member

    Messages:
    10,118
    Likes Received:
    12,265
    Trophy Points:
    298
    Also the risk of lactic acidosis is higher if you drink alcohol.
     
    • Informative Informative x 1
  10. Guzzler

    Guzzler Type 2 · Master

    Messages:
    10,582
    Likes Received:
    6,970
    Trophy Points:
    278
    I did not know that, good job I'm teetotal.... hic!
     
    • Like Like x 1
  11. DCUKMod

    DCUKMod I reversed my Type 2 · Master
    Staff Member Administrator

    Messages:
    11,339
    Likes Received:
    6,635
    Trophy Points:
    298
    To be honest, in that case, in the absence of an auditable supply chain, to the manufacturer and their formula, we can't even be certain of the quality of what you are taking. Unfortunately whilst I understand there are very good online pharmacies, there are also lots of counterfeit drugs too.

    Of course how you are feeling should be discussed with your doctor.

    We could speculate all day why you feel as you do; from a reaction to the active ingredients in what you are taking, to a reaction to the formula fillers, to a reaction to anything else you might be taking, whether over the counter or prescribed, to something totally unrelated.

    Stopping your Metformin, and see what happens to these symptoms could be informative.

    Neither I nor anyone else on this site can advise you on your medication, but I will remind you that buying off-grid brings additional, and sometimes unforeseen risks, and you are currently experiencing that. A healthy body is a very precious commodity. Please don't take unnecessary risks with your health.

    If your Doctor felt there could be benefits for you using Metformin he could prescribe it. If that was in a way, that is lega, but not usually supported on the NHS, he could potentially provide a,private prescription. Metformin is not an expensive drug, as you have probably discovered.

    Please seek medical advice on your health.
     
    • Agree Agree x 2
  12. Bluetit1802

    Bluetit1802 Type 2 (in remission!) · Guru

    Messages:
    24,650
    Likes Received:
    30,316
    Trophy Points:
    298
    How much have you read about the way Metformin works?
    Basically, it works on the liver to reduce the amount of glucose it produces (among other things). People with normal blood glucose regulation need this glucose to keep them alive when there is insufficient glucose from diet in the body, which happens every night and other periods of fasting. The higher the dose, the more this will happen. Have you taken this on board? What dose are you taking?
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook